Alert archive / Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Wakefield, VA
NWS Wakefield, VA issued this special weather statement at Aug 6, 2018, 4:02 PM EDT for Prince George County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 4:02 PM EDT (20:02 UTC)
- Expired
- Aug 6, 2018, 4:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
County Prince George County, VA
The radar
The Norfolk radar (KAKQ), 29 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1988 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176
WWUS81 KAKQ 062002
SPSAKQ
Special Weather Statement
National Weather Service Wakefield VA
402 PM EDT MON AUG 6 2018
VAZ081-062030-
Prince George-
402 PM EDT MON AUG 6 2018
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WESTERN PRINCE GEORGE
COUNTY AND THE SOUTHEASTERN CITY OF PETERSBURG...
At 401 PM EDT, a thunderstorm with heavy rain was located near Prince
George, or near Disputanta, moving southeast at 10 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Petersburg, Disputanta, Fort Lee, Prince George, New Bohemia, Richard
Bland College, Templeton and Prince George Golf.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 7727 3714 7712 3711 7716 3710 7718
3702 7735 3719 7741
TIME...MOT...LOC 2001Z 313DEG 8KT 3717 7727
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:50 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 6, 3:50 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 350 PM EDT Mon Aug 6 2018 .SYNOPSIS... A broad ridge of high pressure will become established across the Deep South through Tuesday. The next cold front crosses the area late Wednesday into Thursday morning. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 345 PM EDT Monday... The upper low is slowly moving offshore. Scattered diurnally driven thunderstorms across areas mainly east of I-95 will continue through early this evening before dissipating soon after sunset. Storms have been backbuilding this afternoon, with the potential for brief heavy rainfall before they diminish. Severe potential should be minimal but could not completely rule out due to the 25-30kt effective shear across the south perhaps helping to allow updrafts to persist (similar to what occurred over Chesapeake this afternoon). Lows generally in the 70s under partly cloudy skies. GFS suggests that the showers/storms may linger into the overnight hours, but the HRRR and RAP suggest otherwise, and have opted to leave out at this time due to the highly diurnal nature of the storms && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... As of 345 PM EDT Monday... No major change in forecast thinking. The upper low continues to move east on Tuesday, while weak upper ridging builds across the area. However, the lee trough at the surface persists, and will likely serve as the focus for another round of scattered afternoon/early evening thunderstorms on Tuesday especially across the piedmont. Activity will probably have similar coverage as today, although the best coverage may be further west closer to the Piedmont. With precipitable water values around 2.0 inches, expect any storm to have very heavy rain although severe threat is minimal. A stronger trough/cool front approaches the area from the NW on Wed aftn/evening as the trough over the upper midwest moves eastward over the lower Great Lakes. Winds aloft increase to 30-40kt in advance of the cold front/upper trough which may be enough to allow for some organization of the convection along the front and a marginal risk for severe weather. Both Tuesday and Wednesday look like hot days with temps topping out around 93 leading to heat index values as high as 103 owing to the 73-76 dwpt range east of I-95. Will need to keep an eye on this in future shifts for heat advisory potential. Slightly cooler on Thursday behind the front, with highs in the upper 80s to around 90.&& .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 345 PM EDT Monday... Late week period characterized by a rather stagnant, summer-like pattern. An upper level ridge will slide east from the Pacific NW to the High Plains by late week into next weekend, while a broad trough remains over the Eastern CONUS. Resultant SSW flow will usher in additional moisture across the local area, leading to persistent shower/tstm chances through much of the period. The highest (diurnally-driven) POPs remain focused in the late aftn and evening. Not expecting a washout at any point during the Day 4-7 period, but any storm that develops in this pattern will be capable of moderate to heavy downpours in slow-moving showers and T-Storms. For temperatures, highs will remain fairly stable, with highs in the upper 80s late in the week, falling into the mid upper 80s over the weekend. Early morning lows are expected to settle only into the low- mid 70s...though some upper 60s possible well inland. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 200 PM EDT Monday... Possibility of TSRA impacting the sites through late this afternoon. Otherwise, conditions should remain VFR through the period. Could not rule out patchy BR/FG late tonight at any terminal, but not enough confidence to place in the fcst at this time. Outlook...Mainly VFR conditions will continue through midweek outside of patchy fog during the early morning hours, and the chance of isold/wdly sct tstms both afternoons. A cold front crosses the region Wed night into Thursday morning with scattered thunderstorms possible. && .MARINE... As of 200 PM EDT Monday... Other than scattered showers and thunderstorms along the sea breeze this afternoon expect a relatively quiet marine forecast. Most of the convection today should remain clear of the Bay and coastal waters, but could impact the rivers this afternoon and early evening. Generally light S to SE winds increase into Tue as the sfc trough remains inland. SW winds mainly 10-15 kt Wed ahead of next cold front approaching from the NW...then turning NW Wed night into Thu. Seas generally running around 1 to 2 ft in the ocean and waves 1 foot or less in the bay/rivers. Waves in the bay and rivers will increase to 1 to 2 ft in the SW flow late Tue and Wed ahead of the front. The next front will push across the bay and coastal waters late Wed night into early Thu. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...JDM/MRD NEAR TERM...MRD SHORT TERM...MRD LONG TERM...MAM AVIATION...JDM/MRD MARINE...JAO
Hazardous weather outlook, Aug 6, 3:41 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 341 PM EDT Mon Aug 6 2018 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-071945- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 341 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will continue through early this evening. Locally heavy rainfall is possible from the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered afternoon and early evening thunderstorms are possible on Tuesday and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRD
In the hours before
Special weather statement, Aug 6, 2:48 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
248 PM EDT MON AUG 6 2018
NCZ015>017-061930-
Pasquotank-Camden-Western Currituck-
248 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CAMDEN...CENTRAL
PASQUOTANK AND NORTHWESTERN CURRITUCK COUNTIES...
At 247 PM EDT, a strong thunderstorm was located over South Mills,
moving southeast at 10 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Elizabeth City, South Mills, Burnt Mills, Pierceville, Tar Corner,
Spences Corner, Gregory, Sharon, Lilly, Lambs Corner, Johnsons Corner
and Shawboro.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3634 7626 3647 7640 3655 7631 3655 7627
3641 7608 3630 7622
TIME...MOT...LOC 1847Z 318DEG 9KT 3646 7628
jfosterSpecial weather statement, Aug 6, 2:54 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
254 PM EDT MON AUG 6 2018
VAZ064-511-512-515-517-061945-
Eastern Hanover-Western Henrico (Including the City of
Richmond)-Western Hanover-Western King William-Caroline-
254 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CAROLINE...NORTH
CENTRAL HENRICO...NORTHWESTERN KING WILLIAM AND CENTRAL HANOVER
COUNTIES...
At 253 PM EDT, a strong thunderstorm was located over Ashland, moving
northeast at 10 mph.
Wind gusts in excess of 30 to 40 mph are possible with this
storm...along with rainfall amounts of up to 1 inch.
Locations impacted include...
Ashland, Randolph Macon College, Mechanicsville, Hanover, Mangohick,
Dawn, Glen Allen, Kings Dominion, Hanover Airport, Gum Tree, Doswell,
Etna Mills, Elmont, Longdale, Calno, Atlee, Ashcake, Burruss Corner,
Solomons Store and Chamberlayne.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3784 7719 3761 7740 3761 7741 3762 7741
3764 7742 3763 7744 3771 7760 3797 7748
TIME...MOT...LOC 1853Z 208DEG 8KT 3776 7746
fosterLocal storm report, Aug 6, 3:21 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 1 WSW FENTRESS 36.69N 76.21W
08/06/2018 CITY OF CHESAPEAKE VA EMERGENCY MNGR
TREES REPORTED DOWN IN THE GREAT BRIDGE
AREA.
&&
JOLocal storm report, Aug 6, 3:26 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLOOD 1 NNE GREENBRIER 36.80N 76.20W
08/06/2018 CITY OF VIRGINIA BEVA DEPT OF HIGHWAYS
HIGH WATER ON I-64 AT MM 291. VEHICLE
ACCIDENT DUE TO HIGH WATER REPORTED.
&&
05Special weather statement, Aug 6, 3:39 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
339 PM EDT MON AUG 6 2018
VAZ075>078-062030-
Northumberland-Richmond-Westmoreland-Lancaster-
339 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHUMBERLAND...
RICHMOND...SOUTHEASTERN WESTMORELAND AND NORTHWESTERN LANCASTER
COUNTIES...
At 338 PM EDT, a strong thunderstorm was located near Haynesville, or
near Warsaw, moving south at 10 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible.
Locations impacted include...
Warsaw, Robley, Callao, Morattico, Hague, Sharps, Farnham,
Haynesville, Threeway, Tidewater, Lyells, Kennard, Dodlyt, Piney
Grove, Lara, Wellford, Ethel, Village, Moon Corner and Oldhams.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3801 7658 3803 7657 3802 7656 3782 7646
3779 7663 3780 7663 3778 7667 3783 7673
3787 7677 3790 7678 3791 7680 3804 7681
3808 7663
TIME...MOT...LOC 1938Z 346DEG 9KT 3799 7669
jfosterSpecial weather statement, Aug 6, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
402 PM EDT MON AUG 6 2018
VAZ081-062030-
Prince George-
402 PM EDT MON AUG 6 2018
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WESTERN PRINCE GEORGE
COUNTY AND THE SOUTHEASTERN CITY OF PETERSBURG...
At 401 PM EDT, a thunderstorm with heavy rain was located near Prince
George, or near Disputanta, moving southeast at 10 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Petersburg, Disputanta, Fort Lee, Prince George, New Bohemia, Richard
Bland College, Templeton and Prince George Golf.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 7727 3714 7712 3711 7716 3710 7718
3702 7735 3719 7741
TIME...MOT...LOC 2001Z 313DEG 8KT 3717 7727
05The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:19 PM EDT | Special Weather Statement | AKQ | Lunenburg | 41 min |
| Aug 6, 8:18 AM EDT | Special Weather Statement | AKQ | Dinwiddie | 42 min |
| Aug 6, 8:38 AM EDT | Special Weather Statement | AKQ | Dinwiddie | 52 min |
| Aug 6, 8:59 AM EDT | Special Weather Statement | AKQ | Dinwiddie | 46 min |
| Aug 6, 9:45 AM EDT | Special Weather Statement | AKQ | Sussex | 30 min |
| Aug 6, 12:08 PM EDT | Special Weather Statement | AKQ | Accomack | 52 min |
| Aug 6, 1:01 PM EDT | Special Weather Statement | AKQ | City of Richmond | 44 min |
| Aug 6, 1:04 PM EDT | Special Weather Statement | AKQ | Northumberland | 41 min |
| Aug 6, 1:22 PM EDT | Special Weather Statement | AKQ | Charles City | 38 min |
| Aug 6, 1:48 PM EDT | Areal Flood Advisory | AKQ | Charles City, Henrico, New Kent | 117 min |
| Aug 6, 1:53 PM EDT | Special Weather Statement | AKQ | City of Virginia Beach | 37 min |
| Aug 6, 2:08 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 52 min |
| Aug 6, 2:12 PM EDT | Special Weather Statement | AKQ | Greensville, City of Emporia | 48 min |
| Aug 6, 2:19 PM EDT | Areal Flood Warning | AKQ | City of Chesapeake, City of Virginia Beach | 118 min |
| Aug 6, 2:22 PM EDT | Special Weather Statement | AKQ | Chesterfield, City of Colonial Heights, City of Petersburg | 38 min |
| Aug 6, 2:34 PM EDT | Special Weather Statement | AKQ | Richmond | 41 min |
| Aug 6, 2:54 PM EDT | Special Weather Statement | AKQ | Hanover | 51 min |
| Aug 6, 3:06 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Portsmouth | 113 min |
| Aug 6, 3:39 PM EDT | Special Weather Statement | AKQ | Richmond | 51 min |
| Aug 6, 4:14 PM EDT | Special Weather Statement | AKQ | Middlesex | 31 min |
| Aug 6, 4:16 PM EDT | Special Weather Statement | AKQ | City of Colonial Heights | 29 min |
| Aug 6, 4:20 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, Mathews, Middlesex | 25 min |
| Aug 6, 4:22 PM EDT | Special Marine Warning | AKQ | 38 min | |
| Aug 6, 4:25 PM EDT | Areal Flood Advisory | AKQ | Prince George, Surry, Sussex, City of Petersburg | 66 min |
| Aug 6, 4:35 PM EDT | Special Weather Statement | AKQ | Prince George | 40 min |
| Aug 6, 4:37 PM EDT | Special Weather Statement | AKQ | City of Suffolk | 38 min |
| Aug 6, 5:09 PM EDT | Special Weather Statement | AKQ | Lancaster | 36 min |
| Aug 6, 5:47 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 43 min |
| Aug 6, 6:25 PM EDT | Special Weather Statement | AKQ | James City | 35 min |
| Aug 6, 7:30 PM EDT | Special Weather Statement | AKQ | Louisa | 30 min |
| Aug 6, 12:43 PM EDT | Special Weather Statement | AKQ | Worcester | 47 min |
| Aug 6, 1:27 PM EDT | Special Weather Statement | AKQ | Worcester | 48 min |
| Aug 6, 2:01 PM EDT | Special Weather Statement | AKQ | Worcester | 44 min |
| Aug 6, 1:15 PM EDT | Special Weather Statement | AKQ | Currituck | 45 min |
| Aug 6, 1:56 PM EDT | Special Weather Statement | AKQ | Northampton | 49 min |
| Aug 6, 2:48 PM EDT | Special Weather Statement | AKQ | Camden | 42 min |
| Aug 6, 6:06 PM EDT | Special Weather Statement | AKQ | Chowan | 24 min |
Nearby
Special Weather Statements in Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.